Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 88, NWS Grand Forks, ND

July 11, 2017Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 9:25 PM CDT for Grant County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 9:25 PM CDT (02:25 UTC)
Expired
Jul 11, 2017, 10:00 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 191 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:25 PM CDTHAIL 1.257 Sw Wendell, MN
Jul 11, 9:40 PM CDTHAIL 1Elbow Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3131 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS53 KFGF 120225
SVRFGF
MNC051-120315-
/O.NEW.KFGF.SV.W.0088.170712T0225Z-170712T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
925 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Grant County in west central Minnesota...

* Until 1015 PM CDT.

* At 924 PM CDT, a severe thunderstorm was located near Wendell, or
  20 miles northeast of Wheaton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Wendell around 930 PM CDT. 
  Elbow Lake around 940 PM CDT. 
  Erdahl around 950 PM CDT. 
  Ashby around 955 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 72 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for west central
Minnesota.

LAT...LON 4592 9626 4593 9625 4593 9626 4605 9627
      4611 9578 4611 9577 4593 9577 4593 9576
      4587 9576 4576 9621 4576 9624
TIME...MOT...LOC 0224Z 241DEG 28KT 4597 9613 

HAIL...1.25IN
WIND...60MPH
 
$$

TG
2 follow-up statements
991 
WWUS53 KFGF 120239
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
939 PM CDT TUE JUL 11 2017

MNC051-120315-
/O.CON.KFGF.SV.W.0088.000000T0000Z-170712T0315Z/
Grant MN-
939 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN GRANT COUNTY...

At 939 PM CDT, a severe thunderstorm was located over Elbow Lake, or
19 miles south of Fergus Falls, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Erdahl around 945 PM CDT. 
  Ashby around 950 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 72 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for west central
Minnesota.

LAT...LON 4595 9603 4597 9604 4608 9604 4611 9578
      4611 9577 4595 9577 4594 9582 4594 9584
      4592 9593 4593 9599
TIME...MOT...LOC 0239Z 244DEG 30KT 4602 9593 

HAIL...1.25IN
WIND...60MPH
 
$$

TG
165 
WWUS53 KFGF 120300
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1000 PM CDT TUE JUL 11 2017

MNC051-120309-
/O.CAN.KFGF.SV.W.0088.000000T0000Z-170712T0315Z/
Grant MN-
1000 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for west central
Minnesota.

LAT...LON 4595 9603 4597 9604 4608 9604 4611 9578
      4611 9577 4595 9577 4594 9582 4594 9584
      4592 9593 4593 9599
TIME...MOT...LOC 0258Z 241DEG 28KT 4610 9573 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 7:09 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 708 PM CDT Tue Jul 11 2017

continued severe.  no changes.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 708 PM CDT Tue Jul 11 2017

storms in the GFK area now and may impact TVF too. Fargo area is
very iffy as storms may fire quickly. Otherwise mvfr cigs may drop
south into at least nrn fcst area late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 8:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     7 SE HILLSBORO          47.33N 96.96W
07/11/2017  M79 MPH          TRAILL             ND   MESONET

            NDAWN PEAK GUST

&&

BP
Local storm report, Jul 11, 8:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     1 W FELTON              47.08N 96.53W
07/11/2017  E70 MPH          CLAY               MN   EMERGENCY MNGR

            EMERGENCY MANAGER FROM CLAY COUNTY REPORTS SHELF CLOUD
            APPROACHING AND 60-70 MPH WINDS

&&

TGRAFENA
Local storm report, Jul 11, 8:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             2 N PERLEY              47.21N 96.80W
07/11/2017  E1.00 INCH       NORMAN             MN   AMATEUR RADIO

            DIME TO QUARTER SIZED HAIL

&&

BP
Local storm report, Jul 11, 8:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     AMOURDALE               48.87N 99.37W
07/11/2017                   TOWNER             ND   PUBLIC

            FACEBOOK PHOTO OF POSSIBLE TORNADO SOUTH OF HANSBORO ND

&&

BP
Local storm report, Jul 11, 8:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     ROCKLAKE                48.79N 99.25W
07/11/2017                   TOWNER             ND   TRAINED SPOTTER

            POSSIBLE TORNADO REPORTED NEAR ROCKLAKE ND, FROM SPOTTER
            LOCATED 1 MILE NORTH OF CALVIN ND

&&

BP
Local storm report, Jul 11, 9:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FUNNEL CLOUD     2 ESE FAIRDALE          48.48N 98.19W
07/11/2017                   WALSH              ND   911 CALL CENTER

            POSSIBLE TORNADO ON THE GROUND BETWEEN ADAMS AND FAIRDALE

&&

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:02 PM CDTTornado WarningFGFPolk43 min
Jul 11, 7:12 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk36 min
Jul 11, 7:19 PM CDTTornado Warning Tornado observedFGFNorman, Polk41 min
Jul 11, 7:47 PM CDTTornado WarningFGFPennington, Polk, Red Lake27 min
Jul 11, 7:59 PM CDTTornado WarningFGFClay, Norman, Polk46 min
Jul 11, 8:19 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake56 min
Jul 11, 8:34 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman41 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail61 min
Jul 11, 9:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail62 min
Jul 11, 10:08 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena67 min
Jul 11, 10:38 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.